Virginia, 2022

Damaging Winds in Virginia, August 10, 2022

August 10, 2022 · NWS LWX · 11 events in 7 counties and zones

An approaching cold front caused numerous thunderstorms, several of which became strong to marginally severe producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An approaching cold front caused numerous thunderstorms, several of which became strong to marginally severe producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 10, 1:32 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 10, 1:32 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
232 PM EDT Wed Aug 10 2022

.SYNOPSIS...
A slow moving frontal boundary will slowly push through tonight
into Thursday before a reinforcing cold front passes through
Thursday night. Canadian high pressure will build overhead for
the weekend leading to dry conditions. The high will move
offshore early next week while an upper-level trough remains
overhead.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection has blossomed a bit earlier than anticipated, at
least in terms of coverage. Storms have been developing mostly
along the surface trough that has stalled overhead. The cold
front has shifted ever so slightly to the south, but is still
generally over northern MD and into perhaps the eastern WV
panhandle.

Temperatures are generally running a touch higher than expected,
with most areas in the low 90s with heat indices in the low
100s thanks to dew points into the low 70s. Should still remain
just below heat advisory criteria, especially with convection
moving in, but still quite hot this afternoon.

As for the convection today...CAPE values are quite high (in
excess of 3000 J/kg). Lapse rates, as usual for the summer, are
substantial, particularly in the low-levels. One thing we are
lacking at the moment is substantial DCAPE. This will reduce the
damaging wind threat today, but can't completely rule out a few
isolated damaging wind gusts under the strongest cells. Best
chance for severe winds would be over our southeast where DCAPE
is maximized at around 700-800 J/kg.

The biggest threat today by far is the risk for flash flooding.
Slow storm motions, high PWATs, high CAPE, a stalled frontal
boundary, and parallel flow along that boundary are all
favorable for a flash flood risk. Training and slow-moving
storms are expected this afternoon. Most areas could see an inch
or two of rain, but isolated higher amounts (potentially much
higher) are possible where training occurs. Rainfall rates of
2-3"/hr will be commonplace this afternoon, but it will be a
matter of who sees those rates for the extended periods that
determines the maximum flash flood potential. The Flood Watch
was expanded to include the rest of the NW tier of the forecast
area. Definitely want to watch how this line over eastern WV
orients itself as it pushes eastward. Should this lay out east
to west over the metros, could be looking at a big issue this
evening for those areas. Some positive thoughts though are that
there seems to be just enough DCAPE at this time to ever so
slowly push storms east and south as they form new updrafts
along their own weak outflows. So hopefully this will be just
enough to get storms through quick enough to not be a major
issue.

Convection should diminish somewhat in coverage later this
evening with the loss of daytime heating, but the cold front
will be dropping through overnight while an upper-level
disturbance passes through the area. Therefore, at least chances
for showers and thunderstorms will persist into the overnight
hours. Lows tonight will be in the 60s and 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The aforementioned frontal boundary will hang up over central VA
and southern MD Thursday, keeping some lingering showers/storms
over those areas. The reinforcing cold front will move through
tomorrow, which will bring the real push of cooler and drier air
into the region. High temperatures tomorrow will be in the mid
80s. We likely hang onto to dry conditions along/north of US-50
all day tomorrow.

Canadian high pressure will build in behind the cold front for
Friday through Friday night. Noticeably cooler and much less
humid conditions are expected behind the cold front for Friday
and Friday night. Highs Friday will most likely be in the 70s to
lower 80s, and lows Friday night will be in the 40s for some of
the colder valleys and Allegheny Highlands, with 50s to lower
60s most likely elsewhere.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A much drier pattern is on tap for this weekend as surface high
pressure builds in behind the exiting cold front. Saturday and most
of Sunday will see dry conditions, with PoP increasing with
increasing available moisture late Sunday thanks to return flow from
exiting high pressure and low pressure approaching from the
northwest. Monday and Tuesday return to a more typical summer
pattern of afternoon-evening shower and thunderstorms each day. PoPs
Tuesday are the highest of the extended with a front progged to move
through the area as it drapes behind surface low pressure moving
into the Northeast from the Great Lakes.

Both high and low temperatures are expected to be below normal at
the start of the period, gradually warming through the week but
still remaining below average.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Numerous thunderstorms are already present, primarily west of
the Blue Ridge. These will continue to push east through the
afternoon and affect all terminals through the evening. Several
hours of VCTS at all terminals with likely a couple hours off
and on of TSRA with heavily reduced VSBYs. Heavy rainfall is the
biggest threat with storms today as well as frequent cloud to
ground lightning. Can't rule out a few rogue strong wind gusts
either, but that is not the primary threat.

Although shower and thunderstorm coverage should diminish some
overnight, thunderstorms are still possible with a cold front
moving through. Much of Thursday/Thursday evening should be
dry, but an isolated shower/t-storm cannot be ruled out,
primarily at CHO where the front gets hung up.

High pressure will bring VFR conditions overnight Thursday
through Friday night along with dry conditions.

Mostly dry conditions over the weekend will yield VFR conditions for
all terminals Saturday and early Sunday. Chances for showers and
thunderstorms increase again Sunday afternoon and onward, increasing
west to east with time.

&&

.MARINE...
While sub-SCA winds are expected through Thursday for the most
part, but showers and storms this afternoon will likely bring
some gusty winds which may necessitate some SMWs.

Thunderstorms are possible overnight into early Thursday
morning as well, but coverage should be less.

For later Thursday into Thursday evening, a popup shower or
thunderstorm is possible, especially over the southern portions
of the waters.

Another cold front will pass through Thursday night and gusty
north to northwest winds are likely behind the boundary through
Friday night. An SCA will likely be needed for at least portions
of the waters during this time.

Winds over the water will initially be near SCA criteria Saturday as
the last system departs, but will diminish as high pressure builds
into the area. Light and variable winds late Saturday become more
solidly southerly Sunday, possibly yielding SCA criteria from
channeling winds.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flood Watch until 11 PM EDT this evening for MDZ011-013-014-
     016>018-503>506.
     Flood Watch until 9 PM EDT this evening for MDZ001-003-004-501-
     502.
VA...Flood Watch until 11 PM EDT this evening for VAZ036>040-
     050>057-501-502-505-506.
     Flood Watch until 9 PM EDT this evening for VAZ025>031-503-504-
     507-508.
WV...Flood Watch until 9 PM EDT this evening for WVZ050>053-055-
     501>506.
MARINE...Flood Watch until 11 PM EDT this evening for ANZ535.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL/BJL
LONG TERM...CAS
AVIATION...CJL/CAS
MARINE...CJL/CAS
Hazardous weather outlook, Aug 10, 12:45 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
145 PM EDT Wed Aug 10 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-111745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
145 PM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for the Washington and Baltimore
Metropolitan areas as well as central and southern Maryland for
this afternoon and evening. Elsewhere, scattered instances of
flooding or flash flooding are possible from thunderstorms during
this time.

Isolated instances of damaging wind gusts are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-111745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
145 PM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for portions of northern and central
Virginia into the Potomac Highlands of West Virginia and Virginia.
Scattered instances of flooding or flash flooding are possible.

Isolated instances of damaging wind gusts are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-111745-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
145 PM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for the entire outlook area until 9 PM
this evening. Scattered instances of flooding or flash flooding
are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

CJL

The radar

The Roanoke radar (KFCX), 150 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
August 10, 1:45 PM EST
Where
Augusta County, 0.44 mi SW of Mt Elliott Spgs
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.125, -79.285

A couple trees were reported down around Trimbles Mill, including along VA-42 Little Calf Pasture Highway and near the intersection of VA-254 Parkersburg Turnpike and VA-708 Miss Phillips Road.

Thunderstorm Wind, Rockingham

When
August 10, 2:05 PM EST
Where
Rockingham County, 2.24 mi WSW of Elkton
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.406, -78.657

A tree was reported down in the 500 block of VA-979 Mount Hermon Road.

Thunderstorm Wind, Augusta

When
August 10, 2:40 PM EST
Where
Augusta County, 0.98 mi NNE of Greenville
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.013, -79.143

A tree was reported down near the intersection of Peyton Hill Road and Indian Ridge Road.

Thunderstorm Wind, Loudoun

When
August 10, 2:53 PM EST
Where
Loudoun County, 1.39 mi S of Leesburg
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.100, -77.553

A tree was reported down in the 700 block of Gateway Drive Southeast.

Thunderstorm Wind, Albemarle

When
August 10, 3:29 PM EST
Where
Albemarle County, 2.08 mi NE of Covesville
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.904, -78.697

A wind gust of 49 knots (57 MPH) was measured by a mesonet at Fan Mountain Observatory. A tree was reported down nearby at the intersection of US-29 Monacan Trail Road and VA-633 Cove Garden Road.

Thunderstorm Wind, Fairfax

When
August 10, 3:30 PM EST
Where
Fairfax County, 0.7 mi N of Vale
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.890, -77.351

Several trees blew down near Oakton. A tree blew down on Honda Road. A tree blew down near the intersection of Maximilian Court and Valley Ridge Drive.

Thunderstorm Wind, Fairfax

When
August 10, 3:40 PM EST
Where
Fairfax County, 0.7 mi NW of Chesterbrook Woods
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.936, -77.180

Trees blew down near the intersection of VA-738/VA-309 Old Dominion Drive and VA-123 Dolley Madison Boulevard.

Thunderstorm Wind, Prince William

When
August 10, 4:12 PM EST
Where
Prince William County, 1.72 mi SSE of Minnieville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.608, -77.335

Trees blew down near the intersection of Waterway Drive and Avon Drive/Northgate Drive. Trees blew down near the intersection of VA-610 Delaney Road and Minnieville Road.

Thunderstorm Wind, Prince William

When
August 10, 4:15 PM EST
Where
Prince William County, 0.88 mi ESE of Triangle
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.546, -77.315

Several trees blew down in Triangle near US-1 Jefferson Davis Highway, Cabin Road, and Locust Shade Drive.

Thunderstorm Wind, King George

When
August 10, 4:50 PM EST
Where
King George County, 1.6 mi E of Hop Yard Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
38.252, -77.191

Several trees blew down around Whites Corner.

Thunderstorm Wind, King George

When
August 10, 4:57 PM EST
Where
King George County, 0.52 mi WNW of Allnut
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.303, -77.109

Trees blew down on US-301 James Madison Parkway near VA-697 Chestnut Hill Loop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037580, 1037581, 1037582, 1037583, 1037584, 1037585, 1037586, 1037587, 1037588, 1037589, 1037590.